Alert archive / Georgia / Areal Flood Warnings in 2009

Areal Flood Warning 28, NWS Atlanta, GA

April 2, 20096 counties in Georgia

NWS Atlanta, GA issued this areal flood warning at Apr 2, 2009, 5:08 PM EDT for 6 counties in Georgia. It was in force for 19 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 2, 2009, 5:08 PM EDT (21:08 UTC)
Expired
Apr 3, 2009, 12:21 PM EDT
In force
19 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
None

Counties Baldwin County, GA, Bibb County, GA, Crawford County, GA, Jones County, GA, Monroe County, GA, Upson County, GA

The radar

The Robins AFB radar (KJGX), 49 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.1 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1268 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1268 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
463 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
1.2
Supercell composite
7.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this areal flood warning went out at Apr 2, 4:08 PM EDT, 1 hour earlier.

Area forecast discussion, Apr 2, 4:08 PM EDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
408 PM EDT THU APR 2 2009

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
STRONG COMPLEX LOW PRESSURE SYSTEM DRIFTING NORTHEAST FROM THE
SOUTHERN PLAINS PROGD TO CONTINUE MOVING NORTHEAST...PULLING A
COLD FRONT ACROSS THE SOUTHEAST U.S TONIGHT AND FRIDAY. MODELS
SIMILAR WITH THE FRONT PUSHING INTO NORTHWEST GEORGIA THIS
EVENING... NEARING AN ATL TO AHN LINE AROUND MIDNIGHT...THEN
MOVING SOUTH OF THE COUNTY WARNING BEFORE SUNRISE FRIDAY.
CURRENTLY WATCHING BROAD AREA OF RAIN WITH EMBEDDED HEAVY SHOWERS
LIFTING ACROSS NORTH AND CENTRAL GEORGIA THIS AFTERNOON...AS
SQUALL LINE ASSOCIATED WITH THE COLD FRONT PUSHES ACROSS
MISSISSIPPI INTO WESTERN ALABAMA. SPC STILL PEGGING MUCH OF THE
SOUTHEAST U.S FOR SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON AND
TONIGHT...BUT HAVE BACKED OFF ON MODERATE RISK EXTENDING INTO
WESTERN GEORGIA. NONETHELESS...ANTICIPATE MUCH OF THE CWA WILL SEE
STRONG TO SEVERE STORMS LATE THIS AFTERNOON AND EVENING AS THE
SQUALL LINE PUSHES THROUGH. HEAVY RAIN/FLOODING THREAT CONTINUES
MAINLY OVER CENTRAL GEORGIA OVERNIGHT...WHERE WE HAVE ALREADY SEEN
THE BEST RAINFALL AMOUNTS TODAY. WINDS ALSO LOOK TO PICKUP LATE
TONIGHT INTO FRIDAY...AND WILL ISSUE WIND ADVISORY FOR EXTREME
NORTH GEORGIA WHERE WE COULD SEE SOME GUSTS OF UP TO 40 MPH AS THE
LOW LEVEL JET TRANSLATES ACROSS THE AREA. MODELS SIMILAR WITH THE
LOW LIFTING INTO THE GREAT LAKE REGION EARLY FRIDAY AS THE COLD
FRONT MOVES OFF THE SOUTHEAST COAST. HIGH PRESSURE AND DRIER AIR
SPREADS INTO NORTH AND CENTRAL GEORGIA BEHIND THE FRONT FRIDAY
WITH A DRY FORECAST AND NEAR NORMAL TEMPS ON TAP FOR MUCH OF THE
AREA INTO THE WEEKEND.

.LONG TERM /SUNDAY THROUGH THURSDAY/...
EXTENDED PROGS SIMILAR WITH THIS HIGH SHIFTING OFF THE SOUTHEAST
U.S. COAST EARLY SUNDAY AS A LOW PRESSURE SYSTEM LIFTS INTO THE
GREAT LAKES REGION...PULLING A COLD FRONT INTO THE LOWER
MISSISSIPPI VALLEY. THIS NEXT LOW PRESSURE SYSTEM DEEPENS AS IT MOVES
NORTHEAST AND BECOMES POSITIONED OVER THE NEW ENGLAND STATES BY
12Z MON. THE ASSOCIATED COLD FRONT SWEEPS THROUGH GA SUN
EVENING/MONDAY MORNING BUT WITH THE LOW CENTER BEING SO FAR NORTH
THE BEST DYNAMICS AND INSTABILITY STAY NORTH OF THE AREA. SHOULD
SEE SOME SHOWERS AND THUNDERSTORMS ACROSS THE AREA AS THE FRONT
MOVES THROUGH... BUT THE BIGGEST THREAT FROM THIS SYSTEM WILL BE
THE COLD AIR MASS THIS LOW CENTER PULLS DOWN FROM CANADA INTO THE
SOUTHERN U.S. AS THIS LOW MOVES EAST...A VERY COLD AIRMASS GETS
WRAPPED AROUND THE BACK SIDE AND MOVES SOUTH. LOOKING FOR DAY TIME
HIGHS MON/TUE IN THE 40S AND 50S WITH LOW TEMPS MON NIGHT/TUE
NIGHT IN THE 20S AND 30S. SURFACE HIGH PRESSURE BECOMES RE-
ESTABLISHED ACROSS THE SOUTHEAST U.S. TUESDAY WITH DRY FORECAST
FOR NORTH AND CENTRAL GEORGIA EXPECTED THROUGH WED NIGHT.AROUND.
SURFACE HIGH PRESSURE BECOMES RE- ESTABLISHED ACROSS THE SOUTHEAST
U.S. TUESDAY WITH DRY FORECAST FOR NORTH AND CENTRAL GEORGIA
LOOKING GOOD INTO MID WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          55  66  43  75  50 /  70   5   5   5   5
ATLANTA         55  63  47  73  55 /  70   5   5   5   5
BLAIRSVILLE     54  57  39  72  45 /  80  20   5   5  10
CARTERSVILLE    54  60  41  74  49 /  80  10   5   5  10
COLUMBUS        57  67  47  80  55 /  70   5   5   5   5
GAINESVILLE     55  63  42  73  52 /  80  20   5   5  10
MACON           58  70  44  78  50 /  70   5   5   5   5
ROME            55  65  43  77  49 /  80  10   5   5  10
PEACHTREE CITY  53  63  40  75  48 /  70   5   5   5   5
VIDALIA         62  76  46  78  51 /  70   5   5   5   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM MIDNIGHT TONIGHT TO 4 PM EDT FRIDAY FOR THE
FOLLOWING ZONES: CATOOSA...CHATTOOGA...DADE...DAWSON...FANNIN...
FLOYD...GILMER...GORDON...LUMPKIN...MURRAY...PICKENS...TOWNS...
UNION...WALKER...WHITE...WHITFIELD.

&&

49
Hazardous weather outlook, Apr 2, 11:40 AM EDT, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1140 AM EDT THU APR 2 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-030900-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1140 AM EDT THU APR 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED TO NUMEROUS SEVERE THUNDERSTORMS LIKELY THROUGH TONIGHT.

.SYNOPSIS...
A STRONG SPRING STORM SYSTEM OVER THE LOWER MISSISSIPPI VALLEY WILL
MOVE RAPIDLY EAST THIS AFTERNOON. THE ASSOCIATED COLD FRONT WILL
MOVE ACROSS NORTH AND CENTRAL GEORGIA THIS EVENING AND TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM THE SEVERE THUNDERSTORMS WILL BE LARGE
HAIL...DAMAGING WINDS...TORNADOES...CLOUD TO GROUND LIGHTNING AND
HEAVY RAIN.

.DISCUSSION...
A WARM FRONT...CURRENTLY LIFTING ACROSS PORTIONS OF CENTRAL
GEORGIA...WILL BECOME STATIONARY JUST NORTH OF AN ATLANTA TO ATHENS
LINE LATE THIS AFTERNOON. SOUTH OF THIS LINE THE ATMOSPHERE WILL
CONTINUE TO DESTABILIZE...CAPES WILL INCREASE TO 800 TO 1000 THIS
AFTERNOON. WIND SHEAR WILL ALSO INCREASE RAPIDLY LATE THIS AFTERNOON
AND INTO THE NIGHT TIME HOURS. WHILE JUST ABOUT ANY PART OF NORTH
AND CENTRAL GEORGIA COULD SEE SEVERE THUNDERSTORMS...THE GREATEST
THREAT WILL BE WEST OF A LINE FROM CARROLLTON...TO WARNER
ROBINS...TO VIDALIA. THE MAIN THREAT WILL BE DAMAGING WINDS AND
ISOLATED TORNADOES...ALTHOUGH LARGE HAIL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A CHANCE OF THUNDERSTORMS ON SUNDAY. HAZARDOUS WEATHER IS
NOT EXPECTED ON THE REMAINING DAYS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD BE PREPARED FOR ACTIVATION TODAY AND TONIGHT.

In the hours before

Special weather statement, Apr 2, 1:03 PM EDT, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
103 PM EDT THU APR 2 2009

GAZ031>033-043>046-048-055-057-058-021745-
103 PM EDT THU APR 2 2009

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN BUTTS...HENRY...
CLAYTON...NEWTON...ROCKDALE...DOUGLAS...DEKALB...PAULDING...COBB AND
FULTON COUNTIES UNTIL 145 PM EDT...

AT 1258 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
LINE OF THUNDERSTORMS FROM AROUND WINSTON TO STARK...MOVING
NORTHEAST AT 30 MPH.

WIND GUSTS OF 40 MPH ARE LIKELY AS THESE STORMS MOVE ACROSS BUTTS...
HENRY...CLAYTON...NEWTON...ROCKDALE...DOUGLAS...DEKALB...PAULDING...
COBB AND FULTON COUNTIES THROUGH 145 PM EDT. SOME LOCATIONS IN THE
PATH OF THESE STORMS INCLUDE ATLANTA...MARIETTA...LAWRENCEVILLE...
STARK...BLACKSVILLE...MCDONOUGH...CAMPBELLTON...UNION CITY...
FAIRBURN...LAKE SPIVEY...JONESBORO...RIVERDALE...BILL ARP...LAKE
VAL-DO-MAR...WORTHVILLE...FINCHERVILLE...EAGLES LANDING AND FLIPPEN.

THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW
LIGHT...UNSECURED OBJECTS AROUND.
Local storm report, Apr 2, 1:30 PM EDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
130 PM EDT THU APR 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1219 PM     HAIL             GRANT PARK              33.74N 84.37W
04/02/2009  E0.25 INCH       FULTON             GA   NWS EMPLOYEE

            A FEW PEA SIZED HAIL STONES.

&&

JLF
Special weather statement, Apr 2, 1:38 PM EDT, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
138 PM EDT THU APR 2 2009

GAZ021-022-032>034-045-021830-
138 PM EDT THU APR 2 2009

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN
DEKALB...COBB...GWINNETT...FORSYTH...CHEROKEE AND FULTON COUNTIES
UNTIL 230 PM EDT...

AT 133 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A LINE
OF STRONG THUNDERSTORMS FROM AROUND KENNESAW TO EAST OF LITHONIA...
MOVING NORTHEAST AT 25 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...
OCCASIONAL CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS
THEY MOVE ACROSS DEKALB...COBB...GWINNETT...FORSYTH...CHEROKEE AND
FULTON COUNTIES THROUGH 230 PM EDT. SOME LOCATIONS IN THE PATH OF
THESE STORMS INCLUDE KLONDIKE...BUCKHEAD...ARABIA MOUNTAIN...
BELMONT...LA VISTA...EAST LAKE...BROOKHAVEN...REDAN...LITHONIA...
PINE LAKE...SCOTTDALE...AVONDALE ESTATES...DECATUR...CLARKSTON AND
DRUID HILLS. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

FULTON COUNTY EMERGENCY MANAGEMENT OFFICIALS REPORT THAT THIS LINE
OF STORMS HAS PRODUCED WINDS TO 45 MPH AND PEA SIZED HAIL ACROSS
PORTIONS OF SOUTH AND CENTRAL FULTON COUNTY BETWEEN 1 PM AND 130 PM
AS WELL AS MINOR STREET FLOODING IN AREAS.

THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW
LIGHT...UNSECURED OBJECTS AROUND.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 2:38 AM EDTSevere Thunderstorm WarningFFCBartow, Paulding, Polk37 min
Apr 2, 2:40 AM EDTSevere Thunderstorm WarningFFCForsyth, Gwinnett, Hall50 min
Apr 2, 2:54 AM EDTSevere Thunderstorm WarningFFCJohnson, Washington, Wilkinson34 min
Apr 2, 2:56 AM EDTSevere Thunderstorm WarningFFCBartow28 min
Apr 2, 3:17 AM EDTSevere Thunderstorm WarningFFCHarris, Meriwether, Troup43 min
Apr 2, 4:05 AM EDTSevere Thunderstorm WarningFFCHarris, Meriwether, Troup40 min
Apr 2, 4:12 AM EDTSevere Thunderstorm WarningFFCClayton, Fayette, Henry, Pike, Spalding26 min
Apr 2, 4:36 AM EDTSevere Thunderstorm WarningFFCLamar, Monroe24 min
Apr 2, 4:49 AM EDTSevere Thunderstorm WarningFFCHarris, Meriwether, Talbot, Upson40 min
Apr 2, 5:11 AM EDTSevere Thunderstorm WarningFFCBaldwin, Hancock, Jones, Putnam64 min
Apr 2, 7:38 AM EDTSevere Thunderstorm WarningFFCChattahoochee, Marion, Muscogee, Talbot37 min
Apr 2, 7:53 AM EDTRiver Flood WarningFFCBibb, Houston, Jones, Monroe, Twiggs70 hr
Apr 2, 10:08 AM EDTSevere Thunderstorm WarningFFCChattahoochee, Stewart35 min
Apr 2, 10:43 AM EDTRiver Flood WarningFFCClarke, Greene, Oconee35 hr
Apr 2, 10:43 AM EDTRiver Flood WarningFFCBaldwin, Washington, Wilkinson24 hr
Apr 2, 10:55 AM EDTAreal Flood WarningFFCChattahoochee, Marion6 hr
Apr 2, 10:57 AM EDTRiver Flood WarningFFCCrawford, Talbot, Taylor, Upson43 hr
Apr 2, 12:29 PM EDTAreal Flood WarningFFCCrisp, Dooly, Sumter24 hr
Apr 2, 12:57 PM EDTRiver Flood WarningFFCJefferson17 hr
Apr 2, 2:20 PM EDTAreal Flood WarningFFCMontgomery, Telfair, Toombs, Wheeler24 hr
Apr 2, 4:22 PM EDTWind AdvisoryFFCBaldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 73 more24 hr
Apr 2, 4:51 PM EDTRiver Flood WarningFFCDooly, Macon, Sumter19 hr
Apr 2, 4:51 PM EDTRiver Flood WarningFFCMontgomery, Telfair, Wheeler14 days

Nearby

Areal Flood Warnings in Georgia, 2009Every areal flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.